Alert archive / South Carolina / Small Craft Advisories in 2017

Small Craft Advisory 39, NWS Wilmington, NC

September 22, 2017

NWS Wilmington, NC issued this small craft advisory at Sep 22, 2017, 3:09 AM EDT. It took effect at Sep 23, 2017, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 22, 2017, 3:09 AM EDT (07:09 UTC)
In effect from
Sep 23, 2017, 2:00 AM EDT
Expired
Sep 22, 2017, 11:08 AM EDT
In force
Issued by
NWS Wilmington, NC

The text

As transmitted.

893 
WHUS72 KILM 220709
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
309 AM EDT FRI SEP 22 2017



AMZ250-252-254-256-222000-
/O.NEW.KILM.SC.Y.0039.170923T0600Z-170925T2200Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
309 AM EDT FRI SEP 22 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM SATURDAY TO 6 PM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM 2 AM SATURDAY TO 6 PM EDT
MONDAY.

* WINDS...NORTHEAST 10 TO 20 KT.

* SEAS...5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
535 
WHUS72 KILM 221508
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
1108 AM EDT FRI SEP 22 2017

...BUILDING SE SWELL WAVES FROM DISTANT HURRICANE MARIA...

AMZ250-252-254-256-230400-
/O.CAN.KILM.SC.Y.0039.170923T0600Z-170925T2200Z/
/O.NEW.KILM.SW.Y.0002.170923T1000Z-170926T1000Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
1108 AM EDT FRI SEP 22 2017

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 6 AM
SATURDAY TO 6 AM EDT TUESDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL
CRAFT ADVISORY FOR HAZARDOUS SEAS, WHICH IS IN EFFECT FROM 6 AM
SATURDAY TO 6 AM EDT TUESDAY. THE SMALL CRAFT ADVISORY HAS BEEN
CANCELLED.

* SEAS...5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.
THE LONG PERIOD WAVES WILL ALSO WIDEN THE WIDTH OF THE SURF ZONE
CONSIDERABLY. 

&&

$$

COLBY

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Sep 22, 2:45 AM EDT, 24 minutes earlier.

Area forecast discussion, Sep 22, 2:45 AM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
245 AM EDT Fri Sep 22 2017

.SYNOPSIS...
A weak upper level disturbance could produce scattered showers
and thunderstorms again today. High pressure over the southern
Great Lakes will bring drier but continued warm air across the
Carolinas for the weekend. Hurricane Maria will move northward
through the Atlantic several hundred miles off the Carolina
coast next week, bringing strong rip currents and large surf to
the beaches, and hazardous marine conditions offshore.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Friday...Weak high pressure resides over the area this
morning as an elongated trough extending from Jose down into
the southeast remains in place at the mid levels. There is some
dry air at the mid levels as seen on water vapor imagery moving
southward. This along with a very gradual push of dry air at the
surface will serve to limit convection somewhat as compared to
Thursday. We are still advertising slight chance pops mainly in
the South Carolina counties where better moisture remains in
place. Expect slightly cooler highs today with most areas in the
middle to upper 80s. Overnight lows Saturday will be slightly
cooler as well by a degree or two mostly in the middle 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 AM Friday...Deep high pressure extending from the
surface up through 500 mb over the southern Great Lakes will
deflect the jet stream well north of the Carolinas this weekend.
An upper low developing across the FL/AL Gulf Coast have little
direct impact on our weather. It is interesting to note how
fortunate we are that Hurricane Maria is expected to move north
along 71-72 degrees west longitude this weekend, as a track
just a few degrees closer to Florida would likely get pulled
westward in between the two upper level systems -- much like
Hurricane Hugo did on this day back in 1989. The new 00Z ECMWF
shows Maria getting awfully close to that tipping point in the
steering flow...something that will need to be monitored
closely.

The surface pattern looks much like the upper pattern minus the
upper low along the Gulf Coast. Northeasterly flow between Maria
and the Great Lakes high will remain warm, but with dry out with
time as a subsidence inversion develops across the area. This
layer of warm air between 5000-7000 feet AGL will cap off any
daytime cumulus clouds and virtually guarantee dry weather both
Saturday and Sunday.

850 mb temps on Thursday were around +16C and should remain in
the +15C to +16C range both Saturday and Sunday. This should
provide highs 83-86 for the coastal counties and 86-89 inland.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 300 PM Thursday...A pleasant, seasonably warm and dry
extended forecast in the cards, provided no surprises arise in
the projected forecast track of Hurricane Maria, who is slated
to pass slowly north but well offshore of the Carolinas Monday
through Wednesday of next week. Aside from this, a pronounced
upper ridge will dominate the synoptic pattern, providing the
warm and mainly dry weather. Cross-sectional analysis through
time shows exceptionally dry mid-level air through the long
range period, keeping pop values very low, in the isolated to
none category. The exception will be very late or just beyond
the period next Friday, when a highly amplified upper trough
begins to drop SE toward the East coast. This will begin to
increase rain chances, while associated shear aloft begins to
guide Maria off to the NE away from the Mid-Atlantic coast.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 06Z...Convection has long since ended and even the debris
cloudiness has mostly faded. With light winds and a good
coverage of rainfall earlier, expect IFR fog across most areas
this morning. We continue to have IFR developing around 09 UTC
and persisting through about 12 UTC. VFR conditions will develop
by mid to late morning with an expectation of less convection
this afternoon and evening.

Extended Outlook...Mainly VFR conditions through the period with
the exception of possible MVFR/IFR conditions due to low clouds
and fog each morning.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Friday...Light winds fields will continue to prevail
across the coastal waters through the period. With weak high
pressure building in the direction through about midday will have a
northerly component. Once again the sea breeze will dictate things
this afternoon with southeast winds. Winds will turn back from the
north once again tonight. The bigger story is the long anticipated
swell from Maria is arriving. Significant seas this morning of 2-3
feet will increase by Saturday morning to 4-6 feet. Will go ahead
and issue what is expected to be an extended Small Craft
Advisory.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 AM Friday...1020 mb high pressure centered over the
southern Great Lakes will move very little this weekend. Weather
conditions will be increasingly influenced by Hurricane Maria
which is expected to move northward along 71-72 degrees west
longitude this weekend. Although Maria's strong winds will
remain a couple of hundred miles east of the Carolina coastline,
increasing wave heights (long period swells) are expected to
create hazardous marine conditions all this weekend into early
next week. By Sunday night seas of 5-7 feet will be common
across the area, with wavelengths long enough to create shoaling
and large breaking waves along the length of Frying Pan Shoals.

LONG TERM /MONDAY THROUGH TUESDAY/...
As of 300 PM Thursday...Unfortunately for the marine community,
this period will pose treacherous wave conditions with
hazardous seas nearly a certainty as Maria approaches and passes
slowly north, but off the SC/NC coast. The slow movement north
will bring prolonged and dangerous marine conditions, as seas
build to 6-11 feet early next week, remaining elevated before a
more notable subsiding trend late next week. In addition to the
large waves, N winds will likely gusts to 25 KT early next week
as Maria passes slowly north well offshore. This will only throw
another layer of hazard on top of an existing one. The
energetic, fast moving long period energy will instigate
turbulence in area inlets during the outgoing tides, and will
produce larger than normal breakers near sand-bars while
expanding the width of the surf zone. This will require multiple
days of advisories, likely initiated by the weekend.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory from 11 AM this morning to 1 PM EDT
     this afternoon for NCZ107.
MARINE...Small Craft Advisory from 2 AM Saturday to 6 PM EDT Monday for
     AMZ250-252-254-256.

&&

SYNOPSIS...TRA
NEAR TERM...SHK
SHORT TERM...TRA
LONG TERM...MJC
AVIATION...SHK
Hazardous weather outlook, Sep 21, 9:41 PM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
941 PM EDT Thu Sep 21 2017

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-053-055-230145-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Inland Georgetown-
941 PM EDT Thu Sep 21 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-230145-
Inland New Hanover-
941 PM EDT Thu Sep 21 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EDT FRIDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-230145-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
941 PM EDT Thu Sep 21 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 8 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

For Saturday thru Tuesday...
Swells from hurricane Maria will increase at area beaches resulting
in rough and even dangerous surf conditions as well as moderate to
strong rip currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-230145-
Coastal Horry-Coastal Georgetown-
941 PM EDT Thu Sep 21 2017

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

For Saturday thru Tuesday...
Swells from hurricane Maria will increase at area beaches resulting
in rough and even dangerous surf conditions as well as moderate to
strong rip currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-230145-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
941 PM EDT Thu Sep 21 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

For Saturday thru Tuesday...
Swells from hurricane Maria will increase the seas across the area
waters to small craft advisory thresholds. Mariners navigating
through area inlets to and from the Atlantic may encounter hazardous
conditions due to this increasing swell combined with an outgoing
tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 11:08 AM EDTSmall Craft Advisory for Hazardous SeasILM16 hr
Sep 22, 3:05 PM EDTRip Current StatementILMGeorgetown, Horry5 days
Sep 22, 3:12 AM EDTCoastal Flood AdvisoryILMNew Hanover10 hr

Nearby

Small Craft Advisories in South Carolina, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.